Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 97, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 29, 2025, 5:40 PM EDT for Laurel County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2025, 5:40 PM EDT (21:40 UTC)
- Expired
- Apr 29, 2025, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:03 PM EDT, 2 hours 37 minutes earlier. Its key messages:
- Above normal temperatures will persist through Friday, followed by below normal temperatures over the weekend.
- The potential for showers and thunderstorms arrives this afternoon and continues at times through early Saturday.
- Some storms late this afternoon and evening may be strong to severe, with strong to damaging winds and heavy rain the primary threats. Hail or a brief spinup tornado cannot be ruled out.
- Some of the thunderstorms on Thursday could be strong, with gusty winds and heavy rainfall the primary threats.
Area forecast discussion, Apr 29, 3:03 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 303 PM EDT Tue Apr 29 2025 .KEY MESSAGES... - Above normal temperatures will persist through Friday, followed by below normal temperatures over the weekend. - The potential for showers and thunderstorms arrives this afternoon and continues at times through early Saturday. - Some storms late this afternoon and evening may be strong to severe, with strong to damaging winds and heavy rain the primary threats. Hail or a brief spinup tornado cannot be ruled out. - Some of the thunderstorms on Thursday could be strong, with gusty winds and heavy rainfall the primary threats. && .SHORT TERM...(This evening through Wednesday night) Issued at 300 PM EDT TUE APR 29 2025 CAMS are in excellent agreement on the current MCS traversing out of Missouri into southern Illinois and far western Kentucky combining with new downstream convection over central and northern Kentucky to move across the forecast area this evening. By that time, a moderately unstable environment may exist across western and northwestern parts of the forecast area, with CAPE values of 2000 to 3000 J/kg possible. Additionally, 25 to 35 kts of effective wind shear will support the potential for strong to severe storms, with the highest risk along and north of Interstate 64, with decreasing risk toward the Virginia border. Strong to damaging winds will be the primary severe risk, with large hail a secondary threat. Heavy rainfall will also be possible, but with no impact on area streams or rivers expected. An isolated tornado also cannot be completely ruled out, but is not expected. Thunderstorm activity gradually diminishes after midnight as the cold front gradually moves into northeastern and east-central Kentucky from the north, with widespread low ceilings and light rain/showers expected by Wednesday morning across the north, with potential residual showers across the southern counties. The front stalls across the central part of the forecast area by Wednesday afternoon before lifting north as a warm front late Wednesday into Wednesday ahead of an approaching upper trough that will pass Thursday. With the front over the forecast area Wednesday, another round of showers and thunderstorms is expected, with low to moderate instability again expected by late morning into the afternoon. A passing shortwave late in the morning into the afternoon may provide just enough shear for a stronger storm or two to develop north of a Somerset-to-Salyersville line within an overall environment of scattered to numerous showers and thunderstorms. Damaging winds would again be the primary threat. A brief reprieve from shower and thunderstorm activity is possible late Wednesday into the first half of Thursday as ridging builds ahead of the approaching upper disturbance that will cross the area Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 300 PM EDT TUE APR 29 2025 An energetic upper trough lifts northeast out of Texas through the Ohio River Valley Thursday into Thursday evening, with an amplified upper trough and second cold front following about 24 hours later Friday night into early Saturday. This will bring continued unsettled weather to the region with several rounds of showers and thunderstorms Thursday through Friday night. The Thursday threat will be accompanied by a cold front and will bring with it at least some threat for strong to severe storms, with damaging winds again the primary threat, but it is looking possible that an isolated strong storm or two will be possible even on Friday if sufficient moisture advection can occur behind the Thursday cold front passage. A much cooler and drier regime builds across the area for the weekend behind the departing cold front Saturday morning, with temperatures below normal for the weekend. After bottoming out Saturday and Saturday night, temperatures gradually rise back toward normal into early next week. However, there may be some frost potential in some of the deeper sheltered valleys in the northeastern part of the forecast area Saturday night and perhaps again Sunday night, though this is very low confidence at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 129 PM EDT TUE APR 29 2025 VFR conditions will likely prevail through 00z but with gusty southwest winds, though there will be an increasing chance of showers and thunderstorms after ~20z and lasting into the early evening which could cause brief restrictions to IFR or lower conditions. After 23z-00z, widespread shower and thunderstorm coverage is expected through around 03z-05z, with a higher likelihood of MVFR or lower conditions. Any thunderstorms would bring the potential for wind gusts to 30 kts or higher. As the lower levels begin to saturate prevailing MVFR or even some IFR should develop from north to south after 06z, with some question as to whether they would reach KSJS, KLOZ, and KSME. It is also possible another round of widespread showers and thunderstorms moves east across southern parts of the forecast area after 06z, impacting one or both of KLOZ and KSME, and perhaps KJKL. Cigs should gradually improve especially in the south toward the end of the TAF period as mixing gradually increases. && .JKL WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CMC LONG TERM...CMC AVIATION...CMC
Hazardous weather outlook, Apr 29, 2:27 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 227 PM EDT Tue Apr 29 2025 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 227 PM EDT Tue Apr 29 2025 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible at times from this afternoon into tonight. Some of the thunderstorms may be strong to severe, especially during the late afternoon and evening hours. Strong to damaging winds and heavy rainfall are the primary threats. However, hail or a brief spin up tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible at times from Wednesday through early Saturday. Some of the thunderstorms Thursday could be strong, with gusty winds and heavy rainfall the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening, and possibly again Thursday afternoon and evening. JKL
In the hours before
Special weather statement, Apr 29, 4:51 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT Tue Apr 29 2025
KYZ044-292115-
Fleming KY-
451 PM EDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FLEMING COUNTY THROUGH
515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or 9 miles west of Flemingsburg, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairview, Ewing, Craintown, Flemingsburg Junction, Mount Carmel,
Nepton, Wallingford, Cowan, Flemingsburg, Foxport, and Elizaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3849 8359 3844 8357 3844 8358 3842 8356
3840 8355 3837 8392 3842 8395 3844 8398
3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2051Z 254DEG 27KT 3843 8392
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMWSpecial weather statement, Apr 29, 5:27 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
527 PM EDT Tue Apr 29 2025
KYZ080-116-292200-
Clay KY-Laurel KY-
527 PM EDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LAUREL AND WEST
CENTRAL CLAY COUNTIES THROUGH 600 PM EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maplesville, or near London, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Byron, Maplesville, Pigeonroost, Langnau, Marydell, Lake, Cane Creek,
Fogertown, Lesbas, Brock, Larue, Urban, Sasser, Bush, London,
Crawford, Benge, Hooker, Lida, and Deer Lick.
THIS INCLUDES Hal Rogers Parkway between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 8399 3714 8410 3726 8393 3709 8377
TIME...MOT...LOC 2127Z 239DEG 12KT 3712 8400
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CMCSpecial weather statement, Apr 29, 5:36 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
536 PM EDT Tue Apr 29 2025
KYZ080-292200-
Laurel KY-
536 PM EDT Tue Apr 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAUREL COUNTY
THROUGH 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly Bay Rec. Area, or 12 miles southwest of London, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holly Bay Rec. Area, Fariston, Levi Jackson S.P., Lily, Baldrock,
Dorthae, Rockcastle Springs, Sublimity City, Hightop, Keavy,
London-Corbin Airport, Vox, and London.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 75 in east central Kentucky between mile markers 30 and
41.
Kentucky Highway 80 in Laurel County between mile markers 8 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3696 8426 3695 8429 3699 8434 3700 8431
3702 8433 3717 8413 3703 8398 3695 8419
3695 8421 3696 8422 3694 8423
TIME...MOT...LOC 2136Z 232DEG 21KT 3700 8424
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CMCThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:30 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 30 min |
| Apr 29, 4:51 PM EDT | Special Weather Statement | JKL | Fleming | 24 min |
| Apr 29, 5:27 PM EDT | Special Weather Statement | JKL | Laurel | 33 min |
| Apr 29, 5:36 PM EDT | Special Weather Statement | JKL | Laurel | 24 min |
| Apr 29, 5:48 PM EDT | Special Weather Statement | JKL | Pulaski | 27 min |
| Apr 29, 6:06 PM EDT | Special Weather Statement | JKL | Clay, Laurel | 24 min |
| Apr 29, 6:17 PM EDT | Special Weather Statement | JKL | McCreary | 28 min |
| Apr 29, 6:27 PM EDT | Special Weather Statement | JKL | Clay, Laurel, Owsley | 48 min |
| Apr 29, 7:16 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 44 min |
| Apr 29, 7:23 PM EDT | Special Weather Statement | JKL | Lee, Wolfe | 37 min |
| Apr 29, 7:43 PM EDT | Special Weather Statement | JKL | Laurel | 32 min |
| Apr 29, 7:52 PM EDT | Special Weather Statement | JKL | Laurel | 38 min |
| Apr 29, 7:57 PM EDT | Special Weather Statement | JKL | Estill | 48 min |
| Apr 29, 7:57 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.